So BOARD! Answer below
Write notes, find answers, and complete tasks FASTER
No credit card required
Your Phrases Everywhere
Thousands of Templates
Medical Web Search
Billing, Videos, and More
While reviewing laboratory studies for a patient who was recently started on antihypertensive medication, you note new hyperkalemia. Which one of the following medications is most likely to cause this finding?
A. Amlodipine (Norvasc)
E. Olmesartan (Benicar)
Hyperkalemia is a known side effect of ACE inhibitors and angiotensin receptor blockers such as olmesartan. The risk of hyperkalemia is increased with chronic kidney disease, diabetes mellitus, moderately severe to severe heart failure, NSAID use, and older adults. Chlorthalidone and hydrochlorothiazide can cause hypokalemia, while amlodipine and metoprolol have no significant effect on potassium levels.
Ref: Viera AJ, Wouk N: Potassium disorders: Hypokalemia and hyperkalemia. Am Fam Physician 2015;92(6):487-495. 2) Benicar (olmesartan) prescribing information. US Food and Drug Administration, updated 2019.
Waiting = life before dotScribe.